Boots Paracetamol And Codeine Extra Capsules
PIL60T Information for the user
(Caffeine, Codeine Phosphate, Paracetamol) '
Read all of this leaflet carefully because it contains important information for youj
This medicine is available without prescription to treat minor conditions. However, you still need to take it carefully to get the best results from it.
• This medicine can only be used for the short term treatment of acute moderate pain such as headache, migraine, rheumatic pain, muscular pain, backache, neuralgia, toothache and period pain that is not relieved by aspirin, ibuprofen or paracetamol alone
• You should only take this product for a maximum of 3 days at a time. If you need to take it for longer than 3 days you should see your doctor or pharmacist for advice
• This medicine contains codeine which can cause addiction if you take it continuously for more than 3 days. This can give you withdrawal symptoms from the medicine when you stop taking it
• If you take this medicine for headaches for more than 3 days it can make them worse
• Keep this leaflet, you may need to read it again
• Ask your pharmacist if you need more information or advice
This medicine can be used for the short term treatment of acute moderate pain such as headache, rheumatic and muscular pain, backache, migraine, period pain, dental pain and neuralgia that is not relieved by aspirin, ibuprofen or paracetamol alone.
f Talk to your pharmacist or doctor:
• If you have severe kidney problems
• If you have other liver problems (including a disease caused by drinking alcohol)
• If you are taking monoamine oxidase inhibitors (for depression), or have taken them in the last 14 days
Do not drink alcohol (wine, beer, spirits) whilst taking this medicine. Alcohol increases the risk of side effects occurring and may make you feel more drowsy.
Codeine is transformed to morphine in the liver by an enzyme. Morphine is the substance that produces pain relief. Some people have a variation of this enzyme and this can affect people in different ways. In some people, morphine is not produced or produced in very small quantities, and it will not provide enough pain relief. Other people are more likely to get serious side effects because a very high amount of morphine is produced. If you notice any of the following side effects, you must stop taking this medicine and seek immediate medical advice: slow or shallow breathing, confusion, sleepiness, small pupils, feeling or being sick, constipation, lack of appetite.
Use in children and adolescents after
surgery: Codeine should not be used for pain relief in children and adolescents after removal of their tonsils or adenoids due to obstructive sleep apnoea syndrome.
This medicine contains Codeine. Codeine belongs to a group of medicines called I opioid analgesics which act to relieve pain.
This codeine-containing medicine can be ! used in adults and children aged 12 years ; and over.
I This medicine also contains Paracetamol ; and Caffeine. Paracetamol, an analgesic, acts to relieve pain. Caffeine helps to increase the pain relief.
• This medicine contains codeine which can cause addiction if you take it
' continuously for more than 3 days. This can give you withdrawal symptoms from the medicine when you stop taking it
• If you take a painkiller for headaches for more than 3 days it can make them worse
This medicine can be taken by adults and children aged 12 years and over. However, some people should not take this medicine or should seek the advice of their pharmacist or doctor first.
,KDo not take:
• For pain relief in children and
; adolescents (0-18 years of age) after removal of their tonsils or adenoids due to obstructive sleep apnoea syndrome
• If you know that you metabolise very rapidly codeine into morphine
;• If you are allergic to any of the ingredients
• If you have severe liver problems
• If you are pregnant, unless your doctor tells you to
• If you are breastfeeding (see "Other important information")
Use in children with breathing problems: Codeine is not recommended in children with breathing problems, since the symptoms of morphine toxicity may be worse in these children.
Breastfeeding: Do not take codeine while you are breastfeeding. Codeine and morphine passes into breast milk.
Driving and using machines: This medicine can affect your ability to drive or use machines as it may make you feel sleepy or dizzy.
• Do not drive or use machines while taking this medicine until you are sure you are not affected
• It is an offence to drive if this medicine affects your ability to drive
• However, you would not be committing an offence if:
- The medicine has been prescribed to treat a medical or dental problem and
- You have taken it according to the instructions given by the prescriber or in the information provided with the medicine and
- It was not affecting your ability to drive safely
Talk to your doctor or pharmacist if you are not sure whether it is safe for you to drive while taking this medicine.
Important information about some of the ingredients in this medicine: The colour ponceau 4R (E124) in this medicine may cause allergic reactions.
f This medicine contains paracetamol.
Do not take anything else containing paracetamol while taking this medicine.
Before you take these capsules, make sure that you tell your pharmacist about ANY other medicines you might be using at the same time, particularly the following:
• Domperidone or metoclopramide for feeling sick or being sick (may increase the pain relief effect of paracetamol)
• Colestyramine for reducing blood fat levels (may reduce the pain relief effect of paracetamol)
• Warfarin or other blood thinners - if you take warfarin you can take occasional amounts of this medicine, but talk to your doctor first before you take it on a regular basis
If you are unsure about interactions with any other medicines, talk to your pharmacist. This includes medicines prescribed by your doctor and medicine you have bought for yourself, including herbal and homeopathic remedies.
Check the foil is not broken before use. If it is, do not take that capsule.
How many to take
How often to take
Adults over 18 years
Every 4 hours, if you need to, up to 4 times in 24 hours.
Don’t take more than 8 capsules in 24 hours.
Children aged 12 years to 18 years
Every 6 hours, if you need to.
Don’t take more than 8 capsules in 24 hours.
Swallow each capsule whole with water. Do not take for more than 3 days. If
you need to use this medicine for more than 3 days you must speak to your doctor or pharmacist for advice.
Do not give to children under 12 years, due to the risk of severe breathing problems.
Do not take more medicine than the table above tells you to.
If you do not get better, talk to your doctor. f If you take too many capsules: Talk to a doctor at once if you take too much of this medicine even if you feel well. This is because too much paracetamol can cause delayed, serious liver damage. Go to your nearest hospital casualty department. Take your medicine and this leaflet with you.
Possible withdrawal effects when stopping treatment
This medicine contains codeine and can cause addiction if you take it continuously for more than 3 days. When you stop taking it you may get withdrawal symptoms. You should talk to your doctor or pharmacist if you think you are suffering from withdrawal symptoms.
Most people will not have problems, but some people may have side effects when taking this medicine. If you have any unwanted side effects you should seek advice from your doctor, pharmacist or other healthcare professional.
f If you get any of these serious side effects, stop taking the capsules. See a doctor at once:
• Difficulty in breathing, swelling of the face, neck, tongue or throat (severe allergic reactions)
• Very rare cases of serious skin reactions have been reported. This may include peeling, blistering and lesions of the skin.
If you get any of the following side effects see your pharmacist or doctor:
• Constipation, feeling sick
• Drowsiness or dizziness - do not drive or use machines if you feel drowsy or dizzy
• Confusion, restlessness, changes in mood, hallucinations, headaches
• Other allergic reactions (e.g. skin rash)
• Unusual bruising, or infections such as sore throats - this may be a sign of very rare changes in the blood
If any side effect becomes severe, or you notice any side effect not listed here, please tell your pharmacist or doctor.
Reporting of side effects
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard. By reporting side effects you can help provide more information on the safety of this medicine.
If you take the medicine according to the instructions on the pack it is unlikely that you will become addicted to the medicine.
However, if the following apply to you
it is important that you talk to your doctor:
• You need to take the medicine for longer periods of time
• You need to take more than the recommended amount
• When you stop taking the medicine you feel very unwell but you feel better if you start taking the medicine again
Do not store above 30°C. Store in the original package.
Keep this medicine in a safe place out of the sight and reach of children, preferably in a locked cupboard.
Use by the date on the end flap of the carton.
Each capsule contains Caffeine 30 mg, Codeine Phosphate Hemihydrate 8 mg, Paracetamol 500 mg which are the active ingredients.
As well as the active ingredients, the capsules also contain sodium starch glycolate, magnesium stearate, sodium laurilsulfate. The capsule shell contains gelatin, quinoline yellow (E104), ponceau 4R (E124), titanium dioxide (E171), yellow iron oxide (E172), printing ink contains propylene glycol, shellac, black iron oxide (E172).
This pack contains 32 capsules.
Manufactured for the Marketing Authorisation holder The Boots Company PLC Nottingham NG2 3AA by Bristol Laboratories Ltd Northbridge Road Berkhamsted Herts HP4 1EG
Leaflet prepared May 2015.
If you would like any further information about this medicine, please contact The Boots Company PLC Nottingham NG2 3AA
To request a copy of this leaflet in Braille, large print or audio please call, free of charge:
0800 198 5000 (UK only)
Please be ready to give the following information:
Product name: Boots Paracetamol and Codeine Extra Capsules
Reference number: 00014/0613
This is a service provided by the Royal National Institute of Blind People.